Mississippi, 2023

Flash Flood and Damaging Winds in Mississippi, July 8 to 12, 2023

July 8 to 12, 2023 · NWS JAN · 8 events in 6 counties and zones

Scattered storms developed each afternoon. A few storms became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered storms developed each afternoon. A few storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 2:03 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 2:03 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Sat Jul 8 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 301 PM CDT Sat Jul 8 2023

This afternoon through tomorrow...

Northwest flow aloft is helping to steer a series of disturbances
towards our area. One such disturbance has helped support convection
this morning across the midsouth just to the north of our area. A
second disturbance is currently being observed on satellite near the
OK/AR state line, which will be our main weather maker this
afternoon. Most of the area is under clear skies for the moment, and
weak capping should aid in destabilization. Modified 12z JAN
sounding depicts convective parameters supportive of stronger storms
this afternoon with vertical totals around 29, SBCAPE around 3300
J/kg, and low level lapse rates 8.5 c/km. Deep layer shear of 30-35
kts should aid in organization, especially across our northern half,
late today. Primary threats with these storms are damaging wind
gusts, and hail up to quarter size. Coverage of storms should
gradually diminish amid waning diurnal heating.

Another disturbance from the same source region will impact our area
tomorrow and with this disturbance, there is stronger deep layer
shear. Today's activity could also modify the environment to be more
or less favorable for tomorrow's activity, especially since CAM
guidance is early with convection. Tomorrows event will be
contingent on recovery in the morning, which should not be difficult
this time of year. Current guidance suggests instability could be
weaker tomorrow, but will have to analyze prestorm conditions
tomorrow and monitor for future updates for extent of severe storms.
Additionally, anomalous PWAT greater than 2 inches, could cause
flash flooding this weekend and a limited risk has been highlighted
to reflect this./SAS/

Sunday night through Friday: Northwest flow aloft will continue over
our region through the period as our CWA remains at the base of a
large upper level low that will be spinning in vicinity of Manitoba
and Ontario, and a large high centered over the desert southwest.
Come Sunday evening a shortwave within the northwest flow aloft will
be helping drive a weak cold front into our CWA. Storms capable of
damaging wind gusts, hail to quarter size and locally heavy rainfall
will be ongoing from the afternoon. The shortwave should shift east
into Alabama before midnight and the convection should weaken
through the evening with the loss of daytime heating. There will
remain a chance for rain through the night though as the cold fronts
stalls across our southern zones. Monday a weak surface high will
become centered over the Tennessee valley and help maintain drier
air across the northern half of our CWA; north of the stalled cold
front. The stalled cold front will be across our southern zones and
a warm moist airmass will reside along and south of the stalled
front. Daytime heating will lead to the potential for isolated
severe storms capable of damaging wind gusts and locally heavy
rainfall. The stalled boundary will still be across our southern
zones Tuesday and be the focus for mainly diurnally driven
convection. This boundary will lift north Wednesday as mid level
ridging in the west spreads east and becomes more dominant over our
CWA. This will lead to warming Thursday and Friday and shift the
focus back to heat stress related threats versus strong to severe
storm threats. /22/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sat Jul 8 2023

VFR conditions should prevail this afternoon and scattered
thunderstorms have developed across northeastern areas and these
may affect northeast TAF sites this afternoon. The main event
later on should feature stronger thunderstorms and may reduce
visibilities to MVFR conditions in heavier rains. Some stronger
wind gusts are also possible in these storms. Storms should
diminish shortly before midnight. Some lower ceilings are possible
tomorrow morning across northern sites that may briefly drop
conditions to MVFR./SAS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  73  88  70 /  50  60  90  80
Meridian      93  71  89  70 /  70  60  90  80
Vicksburg     93  73  88  71 /  40  50  90  80
Hattiesburg   95  74  91  73 /  50  40  90  70
Natchez       93  74  89  71 /  50  40  90  70
Greenville    91  71  85  70 /  70  50  80  60
Greenwood     91  71  86  70 /  80  60  90  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

SAS20/22/SAS20
Hazardous weather outlook, Jul 8, 1:20 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
220 PM CDT Sat Jul 8 2023

ARZ074-075-LAZ007>009-MSZ018-019-025>046-051-052-091930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Newton-Lauderdale-
220 PM CDT Sat Jul 8 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

Tonight through sunday, severe thunderstorms are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through sunday, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for the entire outlook area Sunday night
through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible for southeast Arkansas, eastern
Louisiana, and central Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible for locations along
and south of Highway 84 Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/5.png)

Isolated severe thunderstorms are possible for portions of
eastern Louisiana and southern Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

LAZ015-016-023>025-MSZ047>050-053>059-091930-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Warren-Hinds-
Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-
220 PM CDT Sat Jul 8 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Sunday

Tonight through sunday, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Mainly sunday, severe thunderstorms are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for the entire outlook area Sunday night
through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible for southeast Arkansas, eastern
Louisiana, and central Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible for locations along
and south of Highway 84 Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/5.png)

Isolated severe thunderstorms are possible for portions of
eastern Louisiana and southern Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday night.

MSZ061>066-091930-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
220 PM CDT Sat Jul 8 2023

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Sunday

Tonight through sunday, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sunday, severe thunderstorms are possible. Some thunderstorms
could produce damaging winds to 60 mph and hail at least to the
size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for the entire outlook area Sunday night
through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible for southeast Arkansas, eastern
Louisiana, and central Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible for locations along
and south of Highway 84 Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/5.png)

Isolated severe thunderstorms are possible for portions of
eastern Louisiana and southern Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday night.

LAZ026-MSZ060-072>074-091930-
Concordia-Adams-Marion-Lamar-Forrest-
220 PM CDT Sat Jul 8 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday

Tonight through sunday, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sunday, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for the entire outlook area Sunday night
through Monday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Severe thunderstorms are possible for southeast Arkansas, eastern
Louisiana, and central Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible for locations along
and south of Highway 84 Monday through Monday night.

(https://www.weather.gov/images/jan/graphicast/5.png)

Isolated severe thunderstorms are possible for portions of
eastern Louisiana and southern Mississippi on Sunday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday night.

0

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 8, 2:04 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Sat Jul 8 2023

MSZ018-082030-
Bolivar MS-
304 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Bolivar
County through 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crumrod, or 10 miles southeast of White River National Wildlife
Refuge, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deeson around 315 PM CDT.
  Duncan around 325 PM CDT.
  Alligator around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 9066 3399 9066 3397 9096 3400 9098
      3397 9101 3400 9102 3399 9101 3401 9098
      3402 9099 3402 9090 3408 9087 3410 9088
      3409 9092 3412 9095
TIME...MOT...LOC 2004Z 258DEG 27KT 3408 9095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Jul 8, 2:48 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT Sat Jul 8 2023

MSZ039-082130-
Noxubee MS-
348 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southern Noxubee
County through 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shuqualak, or near Macon, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Paulette around 355 PM CDT.
  Cooksville and Prairie Point around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8835 3293 8881 3307 8881 3317 8832
TIME...MOT...LOC 2048Z 261DEG 36KT 3303 8854

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Jul 8, 3:39 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT Sat Jul 8 2023

MSZ026>029-082215-
Carroll MS-Grenada MS-Montgomery MS-Webster MS-
439 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of north central
Carroll, southeastern Grenada, Webster and Montgomery Counties
through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duck Hill, or 8 miles southeast of Grenada, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sweatman and Misterton around 455 PM CDT.
  Lodi around 500 PM CDT.
  Walthall, Embry and Bellefontaine around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8951 3372 8921 3352 8925 3352 8926
      3350 8932 3347 8934 3347 8936 3346 8937
      3343 8993 3375 8980 3375 8951
TIME...MOT...LOC 2139Z 275DEG 29KT 3366 8972

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Jul 8, 5:32 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 PM CDT Sat Jul 8 2023

MSZ048-053-054-090015-
Copiah MS-Hinds MS-Claiborne MS-
632 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of east central
Claiborne, southwestern Hinds and northwestern Copiah Counties
through 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Utica, or 18 miles southwest of Raymond, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Utica around 640 PM CDT.
  Learned around 650 PM CDT.
  Dry Grove around 700 PM CDT.
  Raymond around 710 PM CDT.
  Jackson, Byram and Terry around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 9077 3233 9032 3216 9025 3215 9025
      3214 9024 3212 9024 3211 9025 3210 9024
      3209 9025 3209 9024 3207 9023 3206 9023
      3198 9072
TIME...MOT...LOC 2331Z 253DEG 24KT 3209 9067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJ
Local storm report, Jul 8, 6:04 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
704 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      Louisville              33.12N 89.06W
07/08/2023                   Winston            MS   Emergency Mngr

            Numerous roads were reported flooded in
            Louisville and water was approaching a few
            homes.

&&

EC
Special weather statement, Jul 8, 6:26 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
726 PM CDT Sat Jul 8 2023

MSZ043-048-090115-
Hinds MS-Madison MS-
726 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of north central Hinds
and southwestern Madison Counties through 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, or 7 miles west of Ridgeland, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Annandale around 735 PM CDT.
  Ridgeland around 745 PM CDT.
  Madison, Canton and Gluckstadt around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3238 9055 3258 9039 3260 9037 3259 8997
      3250 8995 3249 8996 3250 8998 3248 8999
      3248 9002 3244 9004 3244 9007 3240 9007
      3240 9024 3242 9025
TIME...MOT...LOC 0026Z 273DEG 21KT 3246 9025

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
July 8, 6:34 PM CST
Where
Hinds County, 1.36 mi ESE of Van Winkle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.290, -90.250

A free was blown down and fell through a fence.

Thunderstorm Wind, Rankin

When
July 8, 7:14 PM CST
Where
Rankin County, 2.38 mi NNE of Rufus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.210, -89.760

A tree was blown down across Woodrow Martin road.

Thunderstorm Wind, Lowndes

When
July 9, 2:30 PM CST
Where
Lowndes County, 0.7 mi S of Flynn
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.520, -88.452

A tree was down across Waverly Ferry road.

Thunderstorm Wind, Copiah

When
July 11, 2:04 PM CST
Where
Copiah County, 1.78 mi NE of Bowerton
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.767, -90.557

A few trees were down along Highway 28.

Flash Flood, Jones

When
July 11, 4:15 PM CST to 6:00 PM CST
Where
Jones County, 1.81 mi NW of Laurel to 1.41 mi W of Laurel
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.720, -89.150

Multiple incidences of street flooding were observed in the Laurel area.

Thunderstorm Wind, Forrest

When
July 12, 5:10 PM CST
Where
Forrest County, 0.31 mi SSE of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.366, -89.298

A few trees were down near Meadow Park Lane and Mini Farm road. A powerline was down near Monroe road.

Thunderstorm Wind, Jones

When
July 12, 5:11 PM CST
Where
Jones County, 4.71 mi W of Ovett
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.480, -89.130

Several trees were blown down.

Thunderstorm Wind, Forrest

When
July 12, 5:12 PM CST
Where
Forrest County, 2.73 mi SE of Petal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.320, -89.240

A tree was down on Church road near Carterville road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134813, 1134814, 1134815, 1134816, 1139231, 1134819, 1134821, 1134822.